Flood, Posey
- When
- May 29, 4:00 AM CST to May 31, 11:59 PM CST
- Where
- Posey County, 0.98 mi WSW of New Harmony to 0.66 mi NNE of Savah
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.124, -87.946
In response to repeated thunderstorms in late May, the Wabash and White Rivers rose back above flood stage. The flooding was minor, consisting of inundated fields and woods.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
In response to repeated thunderstorms in late May, the Wabash and White Rivers rose back above flood stage. The flooding was minor, consisting of inundated fields and woods. The flooding continued into June.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 29, 2:07 AM CST, 1 hour 53 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 307 AM CDT Wed May 29 2019 .SHORT TERM...(Today through Friday night) Issued at 305 AM CDT Wed May 29 2019 Active weather scenario expected today into Thursday as closed low over northeastern Colorado at 00z Wednesday (7 pm Tuesday) bodily translates and moves and slowly fills over Iowa through 18z (1pm) Thursday. After that time, the low is expected to slowly phase in with a shortwave rotating around a large closed low circulation stretching from Hudson Bay to the northeastern Great Lakes region later on Thursday. The aforementioned low over Iowa and the ridging over the southeast U.S./Gulf States will sharpen the baroclinic zone across the entire WFO PAH forecast area today through at least Thursday afternoon. The NAM-WRF (ARW version), RAP, HRRR, and the ESRL HRRR are loosely depicting the evolution of convection into the WFO PAH forecast area early this morning. The convective segment along and north of I-64z between 07-08z (2-3am CDT) is along an impressed surface wave and frontal boundary enhanced by convective outflows earlier on Tuesday in the middle Mississippi Valley. The CAM guidance mentioned above is a little behind temporally (1-2 hours) and spatially (50 miles plus southward), owing to strong convective outflows interacting with a 35-40 knot southwesterly jet above 4kft msl (per KLSX VAD wind profile), maintaining upshear convection. The outflows will continue slowly work southward through the morning and generate new convection along and north of boundary, as well as set up temperature/discontinuities further to the south, bisecting southeast Missouri, extreme southern Illinois/northern Purchase and Pennyrile regions of west Kentucky and southwest Indiana. Thunderstorm activity will likely ignite and grow in coverage and intensity by late morning and through the afternoon in this area, supported by channeled vorticity, frontal zone lift. By late afternoon and early evening, the NAM- WRF ARW suggests to primary northwest to southeast oriented shortwaves. With this enhanced flow between 3 pm and 10 pm, could see the potential for quick moving line segments/bows. Where these thunderstorm clusters intersect the mean/effective frontal boundary, tornado potential may be enhanced. The coverage of showers and thunderstorms today and the boundaries they generate will determine the effective location of the boundary tonight into Thursday. There will be ample surface based instability, given the high theta-e air already in place (70 dewpoints with upper 70 to near 80 temps at 3 am this am over the southern WFO PAH forecast area), so hail and damaging wind potential will be realized, especially over southeast Missouri and into southern Illinois in the vicinity of the expected boundary this morning. Differential water vapor from the GOES-E satellite shows a southwest to northeast plume of deeper layer moisture and larger scale lift into the area at this time. This should begin to activate more shower and thunderstorm activity between roughly 4am to 8am this morning in our western most southeast Missouri/southwest Indiana counties, as it interacts with the convective outflow and convergence boundaries in Missouri and south central Illinois. As the upper low over Iowa gradually phases into the closed low in eastern Canada Thursday afternoon, most of the lift and moisture will be shifted eastward into the Pennyrile and southwest Indiana area Thursday afternoon and evening. Depending on the speed of shortwave into the southern and eastern portion of the WFO PAH forecast area late Thursday morning, there may be renewed strong to severe convection in the Pennyrile/southwest Indiana area. With the entrainment of drier air aloft, damaging winds may be a greater threat versus hail. Drier northwest flow will then move in Thursday night through Friday night, bringing temperatures closer to normal for this time of year behind the front. .LONG TERM...(Saturday through Tuesday) Issued at 305 AM CDT Wed May 29 2019 Weak ridging will be in place for the start of the weekend. However, a weak front to our north will slowly sag southward through the day. Even though there may be small chances for convection by afternoon, better chances for showers and storms developing will likely arrive during the evening and possibly lingering into the overnight hours, depending on the timing of this front. Due to the position of the upper level wave in conjunction with this surface front, higher chances or coverage of convection will be east of the Mississippi River...at least for now. Depending on the speed of the upper trough, we could see some lingering rain chances in the far eastern reaches of the CWA Sunday morning, but by and large, we should be seeing improved conditions as high pressure builds into the area. The rest of Sunday should be a quiet day with near normal temperatures and sunshine. As we head into the new week, a large upper ridge in the central part of the country will shift eastward toward the region. Surface high pressure will keep things dry on Monday, but as it moves east Monday night, we will see our temperatures increase a bit for Tuesday. More importantly, we will probably see additional chances for more showers and storms, as complexes of thunderstorms ride the top of this ridge and into our area. PoPs will remain fairly low for now as confidence of the timing of said complexes remain a challenge this far out in time. && .AVIATION... Issued at 700 PM CDT Tue May 28 2019 VFR conditions are expected through most of the period. A decaying line of showers and perhaps some thunderstorms is expected to move into portions of southeast Missouri and southern Illinois late tonight and early Wednesday morning, likely dissipating as it pushes further east into the area. Much of the afternoon should be dry as cumulus develops in the recovering atmosphere ahead of a second round of showers and storms Wednesday evening. South to southwest winds will diminish to 5 to 10 knots tonight, then increase to around 10 knots with some gusts of 15 to 20 knots by Wednesday afternoon. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && SHORT TERM...Smith LONG TERM...CW AVIATION...RJP
Hazardous Weather Outlook National Weather Service Paducah KY 320 AM CDT Wed May 29 2019 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-301000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 320 AM CDT Wed May 29 2019 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight Scattered strong to severe thunderstorms are expected today and tonight. Large Hail and Damaging Winds are the primary hazards, but a few tornadoes may be possible in the vicinity of frontal boundaries. Locally heavy rain and frequently lightning will also occur with these thunderstorms and may cause localized flooding. The potential for clusters of thunderstorms with damaging wind gusts may increase during the afternoon and early evening hours. The Storm Prediction Center in Normal Oklahoma has placed most of southeast Missouri and southern Illinois in an Enhanced Risk of Severe Thunderstorms today and tonight. A Marginal to Slight Risk of Severe Thunderstorms covers west Kentucky and part of the Missouri bootheel, while all of southwest Indiana is a Slight Risk of Severe Thunderstorms. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Scattered strong thunderstorms may be possible through midday on Thursday over the Pennyrile region of west Kentucky and southwest Indiana. Damaging wind gusts would be the primary hazard. Thunderstorms are forecast Saturday and again on Tuesday. It is too early to determine whether these storms may reach severe limits. .SPOTTER INFORMATION STATEMENT... Skywarn spotter activation will likely be needed later today and tonight. Smith
Special Weather Statement
National Weather Service Paducah KY
417 AM CDT Wed May 29 2019
ILZ076>078-INZ081-291000-
Edwards IL-Wabash IL-Wayne IL-Gibson IN-
417 AM CDT Wed May 29 2019
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WAYNE...WABASH...EDWARDS
AND CENTRAL GIBSON COUNTIES UNTIL 500 AM CDT...
At 414 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Flora to near Schnell to 7 miles northeast
of Fairfield to 7 miles south of Wayne City. Movement was east at 60
mph.
Half inch hail and winds between 35 and 45 mph will be possible with
these storms.
At 336 AM CDT, a wind gust of 43 mph was reported at the Mount
Vernon Airport. Up to penny size hail was reported with this cluster
of thunderstorms at 353 am CDT in Pinckneyville Illinois by a
skywarn spotter.
Locations impacted include...
Mount Carmel, Fairfield, Albion, Lancaster, West Salem, Allendale,
Bellmont, Hazleton, Decker, Bone Gap, Keensburg, Browns, Mount Erie
and Golden Gate.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.
&&
LAT...LON 3860 8815 3857 8815 3857 8765 3851 8765
3847 8775 3842 8774 3843 8766 3846 8765
3845 8765 3845 8760 3850 8758 3849 8754
3852 8753 3853 8746 3830 8771 3826 8860
3844 8834 3854 8828 3860 8840
TIME...MOT...LOC 0914Z 259DEG 54KT 3868 8844 3856 8822 3846 8828 3825
8856
SMITHThe national radar mosaic for the moment the first event began.
4 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2019Every state in 2019This day in weather historyWarnings in Indiana, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 821962, 821960, 821959, 821961.